CSN Login
Members Online: 1

You are here

Dad starts chemo next week

peach46
Posts: 9
Joined: Oct 2006

Dad has been doing good since his surgery and gained alittle weight. He had a PICC line placed in his arm on Thursday and will start chemo Tuesday. He will have 5FU, Oxapilatin and leucovorin. PET scan will be on Monday, personal physician visit on Wed. The oncologist said his main concern is if Dad develops tingling or numbness in his hands or feet. I'm having trouble finding anything on the internet on this. Any suggestions would be helpful. Also, the onc said that sometimes after chemo has stopped (anywhere from 6-12 mos after) you can develop loss of memory, loss of recognition and fuzziness in thinking. This isn't something that can be reversed if it happens and I can tell it bothers Dad. Bless Mom for making the joke "how will we know if that happens cuz we are both already like that!" It's good when we can smile thru this :), but it does bother me that chemo affects the brain? And nervous system? Is there a webpage I can research info on these side effects? Thanks for any information you can offer.

scouty's picture
scouty
Posts: 1976
Joined: Apr 2004

Hi there,

First, your Dad is very fortunate to have you by his side!!!! If you goggle oxaliplatin and/or sensory neuropathy, you will find out about the hand/foot stuff. Not everyone responds to chemo the same way so you never know about side effects and whether they are permanent or not. I would not worry about that right now and would concentrate on how you can help your Dad stay as healthy as he can nutritionally. "Beating Cancer With Nutrition" by Patrick Quillan is a great book to get you started. It has great information and is very educational for us beginners. I have never understood why some get PICC lines while others of us get ports, maybe it is the docs preferences.

Anyway, the best of luck to your Dad and keep asking questions.

Lisa P.

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Water, water, water, water, water.....

I have very few lingering side effects from either chemo regime...even got a full head of hair (stole it from someone else..hehehehe).

I REALLY think it had to do with the water...64 oz (2 quarts) a day....

Hugs, Kathi

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Hi -

I am not sure of your Dad's age and age may be a factor. However, I think the oncologist is being a bit unnecessarily scary. "Loss of recognition" - now that would be very extreme as a side effect. I think it is clear that chemo does have some affect on cognitive funciton, but that said, it is not extreme. It's more like difficulty remembering things short term - which can be remedied by staying on task and keeping to-do lists - increased difficulty concentrating (especially, in my case, if I am only minimally interested in the topic at hand) - but when I care about something, I think my "thinking" is as good as ever. And while I forgot how to put my car in gear the other day, I remembered quickly - and hey I have a Prius (it's different)and I've only had it for two years (compared to 40 years total driving experience), so it is slightly to be excused!

Good luck to your father,
Betsy

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi Peach!

Your dad is very lucky to have you and your mom sounds great! Tell them to keep up the spirit! About the "chemo brain" some have it and some don't. Like Betsy said it is just short term memory. I was told it should get better eventually but not how long that would take. I also have the neuropathy. I would say to have your father start taking B6 vitamins which helps the neuropathy from the Oxiplatin. Ask your onc how much he should start on because he wants to be proactive. Like Kathi said, drink lots of water. It will have to be room temp most times because of the cold sensitivity from the Oxi. I acutally got the little "to go" packs of crystal light to put in water to give it some flavor. I drank herbal teas too two days after the chemo because I had to have warmed water and there is nothing worse then warm plain water (yuck). The neuropathy also is supposed to go away but again they are not sure how long it takes. HUGS and keep us posted.

Lisa F.

Subscribe to Comments for "Dad starts chemo next week"